Georgia, 2014

Hail in Georgia, May 25, 2014

May 25, 2014 · NWS JAX · 7 events in 3 counties and zones

A cold front over southeast Georgia combined with the sea breezes and cold upper level temperatures of -14 deg C at 500 mb all phased over the area to produce scattered severe thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front over southeast Georgia combined with the sea breezes and cold upper level temperatures of -14 deg C at 500 mb all phased over the area to produce scattered severe thunderstorms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 1:40 PM EST, 25 minutes earlier.

Area forecast discussion, May 25, 1:40 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING ALONG THE INTERSTATE
75 CORRIDOR...

.SHORT TERM...THRU MONDAY NIGHT...
THIS EVENING...SHORTWAVE ENERGY DEPICTED OVER FLORIDA PANHANDLE WILL
SHIFT EASTWARD THIS EARLY EVENING OVER THE NE FLORIDA AND SE GEORGIA
REGION. THE FL EAST COAST SEABREEZE IS STARTING TO BE ABOUT HALF WAY
THROUGH THE COASTAL COUNTIES THIS AFTERNOON AND CONTINUES TO MOVE
WESTWARD. WHILE AT THE SAME TIME THE WEST COAST SEA BREEZE OVER THE
NATURE COAST IS STARTING TO WORK ITS WAYS NORTH AND EAST BISECTING
LEVY AND DIXIE COUNTIES. THESE TWO BOUNDARIES WILL LIKELY MEET
SOMEWHERE IN THE I-75 VICINITY THIS EARLY TO MID EVENING.
AGAIN...SOUNDINGS INDICATE COOL DRY MID LEVEL LAYER AND SOME
INVERTED V NATURE TO THE SOUNDING WHICH INDICATES SOME POSSIBILITY
THAT SOME STORMS MAY HAVE DOWNBURST TYPE OF GUSTS AND SMALL HAIL
WITH HEIGHTENED LAPSE RATES. ALSO A DEBILITATED STATIONARY FRONT
EXTENDS FROM JACKSON TN TO ATLANTA TO AMELIA ISLAND. SFC DEWPOINTS
CONTINUE TO BE IN THE MID 60S TO MID 70S ACROSS THE REGION. THE MOST
UNSTABLE CAPE CONTINUES TO BE NEAR 4000 J/KG WITH MIXED LAYER CAPE
AROUND 2000 TO 2500 J/KG ACROSS SE GA AND ALSO THE SUWANEE VALLEY.
TSTM ACTIVITY WILL INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE
I-75 CORRIDOR WITH GUSTY WINDS APPROACHING STRONG TO SEVERE
LEVELS...SMALL HAIL...LOCALIZED HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING. LOCALIZED WIND DAMAGE IS POSSIBLE WITH STRONGER
DOWNBURSTS. THE PEAK OF THIS ACTIVITY SHOULD BE BETWEEN 4 AND 9 PM
THIS EVENING. SOME STORMS WILL MOST LIKELY PRODUCE 35 TO 45 MPH
WINDS. CONCERNED ABOUT THE PROSPECTS OF A FEW STORMS APPROACHING 50
TO 70 MPH DURING THE LATE AFTERNOON AND MID EVENING ACROSS THE I-75
CORRIDOR...INTERIOR SE GA AND SUWANEE VALLEY. THERE IS A SECONDARY
SHORT WAVE ACROSS TN THAT MAY SLIDE SOUTH ACROSS GA. WE WILL
CONTINUE TO MONITOR THIS SHORTWAVE WHICH A COUPLE MODELS INDICATE A
MCS DEVELOPING WITH OUTFLOW PROTRUDING SOUTHWARD PERHAPS PROVIDING A
SECOND ROUND OF CONVECTION DURING THE OVERNIGHT HOURS.

FOR MEMORIAL DAY...UPPER RIDGE MOVES EASTWARD CLOSER TO FORECAST
AREA...EXPECT COLLISION OF SEA BREEZES IN CENTER OF FL PENINSULA BY
LATE AFTERNOON WITHIN UNSTABLE AIRMASS. SHOULD SEE ISOLATED TO
SCATTERED T-STORMS OVER THE AREA...WITH PERHAPS GREATEST COVERAGE
ALONG I-75 CORRIDOR. A FEW STRONG STORMS ARE POSSIBLE WITH STRONG
DOWNBURST WINDS THE MAIN THREAT. SIMILAR HIGH TEMPS MONDAY COMPARED
TO SUNDAY...UPPER 80S EAST...LOWER 90S WESTERNMOST AREAS.

.LONG TERM...TUE THRU SUN...UPPER RIDGE BUILDS OVER AREA TUE WITH
ANOTHER ROUND OF WIDELY SCATTERED LATE AFTERNOON T-STORMS DUE TO
SEA BREEZES. HIGH TEMPS IN UPPER 80S TO AROUND 90.

UPPER RIDGE WEAKENS SLIGHTLY FOR REMAINDER OF WEEK AS WEAK
SHORTWAVES MOVE OVER THE AREA. CONTINUED CHANCE OF AFTERNOON/EARLY
EVENING T-STORMS EACH DAY WITH NO SIGNIFICANT CHANGE IN
TEMPERATURES.

.AVIATION...SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE TERMINALS
FROM 19Z TO 02Z...WITH BULK OF ACTIVITY ENDING AROUND 01Z-02Z WITH
KGNV BEING THE STRAGGLER ENDING AROUND 03Z OR 04Z. CONVECTION WILL
BE DIURNALLY DRIVEN DESPITE THE LATE START AND WILL LINGER A LITTLE
LONGER THROUGH 02Z...BUT WANE AFTER 03Z-04Z. SOME DEBRIS CLOUDINESS
WILL LINGER THROUGH THE LATE EVENING AND OVERNIGHT HOURS. VFR
CONDITIONS AND LIGHT WINDS EXPECTED OVERNIGHT. DIURNAL CONVECTION IS
EXPECTED AGAIN MEMORIAL DAY...INITIATED WITH THE SEABREEZE.

&&

.MARINE...ONSHORE FLOW WILL PREVAIL THROUGH MONDAY AS SURFACE
HIGH PRESSURE BUILDS OFFSHORE OF THE SOUTHEAST ATLANTIC COAST. ESE
WINDS 10-15 KTS WITH COMBINED SEAS 1-3 FT WILL PREVAIL. WINDS VEER
TO SOUTH MON NIGHT INTO TUE...AND SOUTHWEST WED...AS THE HIGH
SETTLES SOUTH OF THE WATERS AND A TROUGH DEEPENS ALONG THE
ATLANTIC SEABOARD.

RIP CURRENTS: LOW RISK EXPECTED THIS AFTERNOON AND MEMORIAL DAY
AS SEAS REMAIN IN THE 1-2 FOOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  89  68  88 /  40  50  40  40
SSI  70  83  71  83 /  20  20  10  40
JAX  69  88  69  89 /  20  20  10  40
SGJ  71  83  71  84 /  20  20  10  30
GNV  68  90  68  90 /  40  40  30  30
OCF  69  91  68  91 /  50  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CORDERO/WOLF
Hazardous weather outlook, May 25, 4:04 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 AM EDT SUN MAY 25 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-260915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
504 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHES OF LOCALLY DENSE FOG WILL BE POSSIBLE DURING THE EARLY
MORNING HOURS...MAINLY AT INLAND LOCATIONS.

SCATTERED SLOW-MOVING AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED...MAINLY AT INLAND LOCATIONS. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE FROM LATE AFTERNOON THROUGH THE EARLY EVENING HOURS
ALONG THE INTERSTATE 75 CORRIDOR AND THE SUWANNEE VALLEY. STRONG
WIND GUSTS...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND LOCALLY
HEAVY DOWNPOURS BEING THE PRIMARY THREATS.

RIVER FLOODING CONTINUES ALONG PORTIONS OF THE SANTA FE RIVER
BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
FROM MONDAY THROUGH FRIDAY. THUNDERSTORMS ON MONDAY AFTERNOON AND
EVENING WILL BE SLOW-MOVING...WITH LOCALLY HEAVY DOWNPOURS
AND FREQUENT LIGHTNING STRIKES POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS AT INLAND LOCATIONS.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE
RIVER BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, May 25, 1:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN MAY 25 2014

GAZ136-251900-
WAYNE-
210 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG WINDS VALID UNTIL 300 PM EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF MOUNT PLEASANT...
MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND MOUNT PLEASANT THROUGH 300 PM EDT. GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3133 8173 3140 8187 3147 8171 3144 8166
TIME...MOT...LOC 1810Z 024DEG 10KT 3140 8174

CORDERO
Special weather statement, May 25, 1:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT SUN MAY 25 2014

FLZ040-251900-
MARION-
212 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 300
PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF OCKLAWAHA...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MOSS BLUFF...OCKLAWAHA...WEIRSDALE...LAKE WEIR AND SUMMERFIELD
THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8179 2896 8211 2910 8193 2906 8175
TIME...MOT...LOC 1812Z 045DEG 7KT 2903 8190

WOLF
Special weather statement, May 25, 1:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT SUN MAY 25 2014

GAZ136-251945-
WAYNE-
255 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 345 PM EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BROADHURST...MOVING
NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BROADHURST AND SCREVEN THROUGH 345 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3158 8183 3140 8176 3134 8189 3135 8195
      3136 8199 3143 8206 3146 8206 3148 8209
TIME...MOT...LOC 1855Z 151DEG 3KT 3144 8191

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Brantley

When
May 25, 2:05 PM EST
Where
Brantley County, 0.59 mi E of Hortense
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.330, -81.960

Hail, Brantley

When
May 25, 2:40 PM EST
Where
Brantley County, 3.62 mi E of Shea
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.130, -81.940

Hail 1/2 to 3/4 of an inch was observed.

Hail, Brantley

When
May 25, 2:43 PM EST
Where
Brantley County, 3.04 mi ESE of Shea
Measured
1 in hail
Reported by
Public
Coordinates
31.110, -81.950

A local news station relayed a video from a viewer that showed quarter size hail near Hickox.

Hail, Brantley

When
May 25, 3:00 PM EST
Where
Brantley County, 0.69 mi N of Nahunta
Measured
0.75 in hail
Reported by
State Official
Coordinates
31.210, -81.980

Hail, Charlton

When
May 25, 3:40 PM EST
Where
Charlton County, 1.37 mi WNW of Winokur
Measured
1.75 in hail
Reported by
Public
Coordinates
31.040, -82.040

Golf ball size hail was observed near Winokur.

Hail, Wayne

When
May 25, 4:25 PM EST
Where
Wayne County, 2.07 mi S of Odum
Measured
1 in hail
Reported by
Public
Coordinates
31.640, -82.030

Hail, Wayne

When
May 25, 4:55 PM EST
Where
Wayne County, 1.9 mi ENE of Screvan
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
31.490, -81.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513922, 513923, 513924, 513929, 513930, 513932, 513933.